Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 1, 2021

NWS Great Falls, MT issued this special weather statement at Aug 1, 2021, 2:12 PM MDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 2:12 PM MDT (20:12 UTC)
Expired
Aug 1, 2021, 2:45 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT

The radar

The Missoula radar (KMSX), 153 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS85 KTFX 012012
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Sun Aug 1 2021

MTZ008-012045-
Beaverhead-
212 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 211 PM MDT, a strong thunderstorm was located 10 miles east of
Gibbonsville, or 30 miles north of Salmon, moving northwest at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 11392 4578 11387 4575 11385 4575 11381
      4584 11370 4583 11366 4558 11353 4546 11376
      4552 11377 4553 11384 4559 11380 4563 11386
      4562 11390 4566 11393
TIME...MOT...LOC 2011Z 148DEG 15KT 4560 11371 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:50 AM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 11:50 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1150 AM MDT Sun Aug 1 2021

Aviation Section Updated.

.UPDATE...

Satellite imagery this morning shows partly to mostly cloudy skies
over Southwest Montana, with mostly clear but hazy skies over
North-central Montana. The 12Z sounding at Great Falls shows a dry
and deeply mixed lower atmospheric profile above the morning
surface inversion. Once this mixes out, mesoanalysis indicates a
core of southeasterly winds up to around 25kts under the area
where Red Flag Warnings are in effect. Thus, conditions remain on
track to produce elevated to locally critical fire weather
concerns this afternoon. For Southwest Montana, the partial
sunshine will help build instability, ultimately leading to
numerous wetting showers and thunderstorms. Most of the
precipitation today will remain west of the Continental Divide,
with the heaviest totals over the Southwest mountains. Overall
forecast describes the situation well. Minor updates were posted
to better match observed trends.

&&

.SYNOPSIS...

Monsoonal moisture will begin to overspread the Northern Rockies
today and through Monday night. This will result in increasing
precipitation chances across the region from southwest to
northeast over the period, with best coverage of precipitation
during the day on Monday.

&&

.AVIATION...
1150 AM MDT Sun Aug 01 2021 (01/18Z TAF period)

Monsoonal moisture is beginning to lift northward and over Southwest
and into portions of North Central Montana. While the main impact
from this monsoonal moisture will be increasing mid- and upper level
clouds, afternoon and evening showers and thunderstorms are possible
southwest of a KGTF, to KBZN, to KWYS line, with the best chances
existing over the Southwest Montana terminals. Southeast winds will
become gusty this afternoon over the plains of Central and North
Central Montana, especially northeast of a KCTB, KGTF, to KLWT line.
While VFR conditions are expected for most of the 0112/0212 TAF
period, periods of MVFR conditions are possible beneath the
aforementioned showers and thunderstorms. Mountains will become
increasingly obscured this afternoon and evening. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Upper level ridging over the Northern Rockies will remain in place
for one more day before being broken down on Monday. Hot, dry,
and gusty southeast winds are expected this afternoon and evening
prior to Monday's disturbance, with the most critical fire weather
conditions expected over zones 112/113/115. Overnight recovery
tonight will be poor over these same zones, especially in thermal
belt locations. By Monday a surge of monsoonal moisture will
overspread the region, with increasing shower and thunderstorm
chances. Given the expected slow motion of thunderstorms on
Monday, locally heavy rainfall will be a significant threat and
could pose a risk for debris flows on burn scars. - Moldan

&&

.HYDROLOGY...

Anomalously high (3 to 5 standard deviations above normal) PWATs
associated with a northward surge of monsoonal moisture will lift
north and over the Northern Rockies today and through Monday
night. This surge of moisture will promote scattered to numerous
showers and thunderstorms developing across the region, with
potential for any shower or thunderstorm to bring heavy rainfall
given slow storm motions. While most of this rain will be very
beneficial, some areas could see flash flooding, especially
in/near areas that have recently burned and urban areas. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 515 AM MDT Sun Aug 1 2021/

Today through Monday night...primary concerns throughout the period
are fire weather and the potential for flash flooding.

H500 ridge axis will gradually drift east over the Northern Rockies
through the afternoon/evening hours, which will help to bring one
more day of hot temperatures to most of the CWA. The one exception
to these hot temperatures (generally highs in the low to upper 90s)
will be Southwest Montana (south of the I-90 corridor), where a
combination of cloud cover and precipitation will help to keep
temperatures a little bit "cooler" and in the upper 70s to mid-80s.
Should the clouds be more expansive (i.e. further north) and thicker
(i.e. depth wise), temperatures today could be too warm, especially
along and south of a Cut Bank, to Great Falls, to Judith Gap line.
Breezy southeast to south winds are also expected today, with the
strongest winds expected over the plains of Central and North
Central Montana where a low level jet (H850 winds of 15-30kts) will
be in place over the region. Deep mixing this afternoon and evening
is expected to translate to surface winds of 15 to 20 mph for most
areas northeast of a Cut Bank, to Great Falls, to Judith Gap line,
with gusts approaching 35 mph. Terrain heating, orographic lift, and
the approach of a shortwave lifting northeast from the Great Basin
is then expected to lead to shower and thunderstorm development over
Southwest Montana and along the Continental Divide this afternoon
(between 18-21z), with showers and thunderstorms then lifting
north/northwest towards Northwest Montana and extreme Southwest
Alberta through the late evening/early morning hours (06-09z
Monday). PWATs over Southwest Montana (especially west of the 1-15
across Beaverhead County) and west of the Continental Divide are
expected to anomalously high (3 to 4 standard deviations above
normal); which when combined with slower storm motions of 10-20kts
could lead to flash flooding this afternoon and tonight. Have
therefore maintained the Flash Flood Watch for Beaverhead County,
but am concerned that areas immediately along the Continental
Divide up to the Southern Rocky Mountain Front may also need to be
added to the current Flash Flood Watch. Will withhold adding
these areas (Jefferson, Central and Southern Lewis and Clark, and
Southern Rocky Mountain Front) for now given uncertainty on exact
storm motion and areal coverage of the precipitation here.

By Monday morning the H500 shortwave lifting northeast from the
Great Basin will begin to crest the H500 ridge axis over the
Northern Rockies, all the while a strong shortwave ejects
east/northeast (from a longwave H500 trough/closed low over the Gulf
of Alaska) over Western Canada. Abundant monsoonal moisture,
characterized by PWATs of 1" to 1.25" (which is 3 to 5 standard
deviations above normal), will overspread all of Southwest through
North Central Montana through the day on Monday, with scattered to
numerous showers and thunderstorms developing during the day and
persisting into the overnight hours Monday night. Shower and
thunderstorm coverage and intensity over this timeframe is currently
expected to be highest along and south of the Montana Hwy 200
corridor, where the upper level support will be the strongest. Storm
motions on Monday and Monday night are once again expected to be
rather slow (i.e. 10-20kts), which will lead to longer residence
time of precipitation over a given area. Am quite concerned that
some areas within this region could see flash flooding, but given
uncertainty on the exact placement of heaviest QPF given the
convective nature of the precipitation I have withheld issuing a
Flash Flood Watch at this time. - Moldan

Tuesday through next Sunday...an unsettled weather pattern is
expected across the Northern Rockies throughout the period as a
series of shortwaves/longwave troughs move east from the Pacific
Northwest. These disturbances will help to bring temperatures back
closer to or below climatological norms, additional chances for
precipitation, and increasing westerly winds. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  68  88  63 /  10  20  60  50
CTB  92  63  84  60 /  10  20  50  30
HLN  94  65  87  63 /  30  60  80  60
BZN  91  59  85  57 /  20  30  90  80
WYS  81  49  74  48 /  40  40  80  80
DLN  84  57  78  53 /  50  50  90  60
HVR  97  65  93  64 /   0  10  30  30
LWT  91  63  89  61 /   0  10  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening
Beaverhead.

Red Flag Warning from noon today to 9 PM MDT this evening
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Sun Aug 1 2021

MTZ008-012045-
Beaverhead-
212 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 211 PM MDT, a strong thunderstorm was located 10 miles east of
Gibbonsville, or 30 miles north of Salmon, moving northwest at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 11392 4578 11387 4575 11385 4575 11381
      4584 11370 4583 11366 4558 11353 4546 11376
      4552 11377 4553 11384 4559 11380 4563 11386
      4562 11390 4566 11393
TIME...MOT...LOC 2011Z 148DEG 15KT 4560 11371

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:25 AM MDTFlash Flood WatchTFX33 hr
Aug 1, 2:32 PM MDTSpecial Weather StatementTFXSilver Bow28 min
Aug 1, 3:10 PM MDTSpecial Weather StatementTFX35 min
Aug 1, 3:26 PM MDTSpecial Weather StatementTFXSilver Bow34 min
Aug 1, 3:45 PM MDTSpecial Weather StatementTFX30 min
Aug 1, 4:18 PM MDTAreal Flood AdvisoryTFXBeaverhead3 hr
Aug 1, 4:58 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 1, 5:36 PM MDTSpecial Weather StatementTFXMadison24 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.